I recently went to a new doctor for a consultation preliminary to a physical exam (my first since 2020. Also my first since relocating to Oregon). One of the things he immediately noted is that I have a few actinic keratoses on both of my hands and forearms. Given my family history of melanoma (it killed my mother in 2009), he felt it merited attention, and wrote a referral.
Thus it was that I found myself in a dermatologist’s examining room a week ago. She took one of the larger lesions for analysis, and wrote me a prescription for Fluorouracil cream, to be applied BID for three weeks, after which I was to discontinue for a month, then resume the regimen until a follow-up in February. She also warned me to expect considerable discomfort as the drug worked to fight any pre-cancerous cells in the AKs, even to the point of prompting me to curse her name (which is probably why she wouldn’t reveal her true name to me. But I digress).
I picked up a 40-gram tube of the cream that afternoon, and began applying it in accordance with the instructions on the sheet the doctor gave me (a glob about the size of a chocolate chip on each forearm, which I then spread as far as I could across my arms and the backs of my hands). The instruction sheet mentioned applying it in a “thin film,” which in my mind, I interpret as NOT something that massages into the skin and leaves no visible trace. But I guess a white cream of this viscosity can’t really be expected to remain visible, so it could have just been a poor choice of terms.
Anyway, I’m mostly confused by the fact that I haven’t experienced any discomfort at all. This leads me to wonder if I’m using enough of the cream to achieve a therapeutic effect. But it’s only a 40-gram tube, and using it twice daily for three weeks only gives me about one gram per application. Using more than I currently am would almost certainly result in running out prematurely.
Another possibility is that I feel no discomfort because none of my keratoses are pre-cancerous, so my regimen is having no more effect than would putting on some Jergen’s hand lotion. Given the aforementioned family history, I don’t want to bank on that, but knowing whether it’s a plausible hypothesis* would be helpful.
*After all, putting salicylic acid on a non-wart still stings like the dickens; why should 5FU not irritate healthy skin (although to be sure, salicylic acid is applied with a glass rod and 5FU is applied with naked fingers)?
Anyway, TIA for any knowledge you can drop (I am waiting on a call back from the dermatologist).